Skip to content
My WebMD Sign In, Sign Up
Includes Expert Content
What causes missed periods?
avatar
stemnena posted:
First of all the past 3 months I have hardly had a period at all. I have also been really stress with personal things in my life. I take birth control pills, on time everyday. In December I took some samples I had left from visiting my doctor, but I didn't really look at the date on them until after I already took them. They had expired on May 2012. The reason I took them was because I didn't really have the money to get my birth controls because the price has gone up and at that time I didn't really have the money for them and knew I had those samples. In January my period was just a little lite bleeding and that was all. I went and brought my birth control pills and have taken them. And now I am 5 day late of having my period. Before those 3 months I was always on time. I have taken a couple of pregnancy test (different brands and different ones) and they have all came back negative. I don't have an signs really of being pregnant but it is one of my fears when my period never comes. I also started taking bacterial medicine on Friday, since I have an infected toe and trying to clear it up. I'm just trying to figure out what sometimes cause people to miss a period and that. And if maybe age has anything to do with it. I just turned 28 in December. I have been taking birth control since I have been 18. I was on the patch for awhile, loved it. But then I wanted to switch to a pill and I have been on the pill for 3 or 4 years now. I would love some insight. Thanks!
Reply
 
avatar
Jane Harrison Hohner, RN, RNP responded:
Dear stemnena: I would really doubt that using birth control pills (BCPs) which "expired" in May 2012 is your culprit. You definitely did the correct thing in ruling out pregnancy as the case for the too-light flow. With that possibility out of the way the following is my best GUESS.

Simply stated, if the uterine lining is like grass or lawn, estrogen is like the fertilizer (causes a thickening of the lining), and progesterone is like the lawnmower (keeps the lining thin by three different mechanisms). This is why DepoProvera (high dose synthetic progesterone) brings about a thin lining, and why birth control pills (relatively progesterone dominant) bring about shorter, lighter periods.

Since a thin lining is a healthy lining GYNs tend not to worry about a "too light flow" on BCPs once pregnancy has been ruled out. Also, a thinner lining tends to arise either in longer term users--or in women who use a low estrogen/higher progesterone formulation of BCP. Being 28 years old is less of an issue than being a longer time user of hormonal contraception.

We get almost weekly posts from women who swear that life stress has prompted breakthrough bleeding despite their history of perfect BCP use/timing. I cannot remember someone having absent flows from life stress (or severe infections) among BCP users, but perhaps it can happen. If your almost absent flows persist, persists you should return to your GYN or clinic. Often a change in the brand, or formula, of birth control pill will fix the problem.

Hope your infected toe heals completely.

Yours,
Jane
 
avatar
stemnena replied to Jane Harrison Hohner, RN, RNP's response:
Jane,

Thanks you for getting back with me. Everything you said made sense. I was wondering if maybe you could help me with one other thing. Do you know why the blue veins on your chest show more? I haven't noticed them before, and it seems like its only at night when I can really see them. I don't know if it would have anything to do with the medicine I'm on or not. I am a pretty pale person also. But this is really the first time I have see them so bright on my chest. It runs from my neck, to my chest to my breast. It sort of worries me a little.
 
avatar
Jane Harrison Hohner, RN, RNP replied to stemnena's response:
Dear stemnena: Gosh, I would rather doubt that the birth control pills have caused an enlargement of superficial veins--but only at night. As you likely know, veins can expand or contract in size based upon blood flow and volume. This is why, when one gets blood samples drawn from the arm, a tourniquet and/or a hot towel is used to get the veins to have more blood volume (easier to see and draw the blood). Sometimes, if the person is a difficult blood draw, we may also have them dangle their arm down so gravity helps fill up the veins more.

In your specific case, your veins may be more visible at night if you have just bathed, or just exercised. Honestly, I would urge you to have your GYN or clinic take a look at the vessels. That way you can get most accurate answer.

Yours,
Jane


Helpful Tips

dealing with anxiety and bipolor episodes
dont know how to cope with issues of everyday life without wanting to cry, or break down in depression, its addecting my marriage what can ... More
Was this Helpful?
0 of 0 found this helpful

Expert Blog

Below the Belt: Women's Health - Jane Harrison-Hohner, RN, RNP

From HPV to irregular periods to PMS to fibroids, Jane Harrison-Hohner, RN, is here to share her knowledge and insight...Read More

Report Problems to the
Food and Drug Administration

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.